Louisiana, 2021Flash Flooding and Hail in Louisiana, March 23 to 24, 2021
March 23 to 24, 2021 · NWS LIX · 22 events in 10 counties and zones
During the daytime hours on March 23rd through March 24th, a deep west coast trough helped to deliver progressive yet strong southwesterly upper-level to mid-level moist flow across the northern Gulf coast. At the surface, a complex of strong to severe thunderstorms approached the area from the west, quickly advancing east causing widespread severe thunderstorms and areas of flash flooding.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 22
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
During the daytime hours on March 23rd through March 24th, a deep west coast trough helped to deliver progressive yet strong southwesterly upper-level to mid-level moist flow across the northern Gulf coast. At the surface, a complex of strong to severe thunderstorms approached the area from the west, quickly advancing east causing widespread severe thunderstorms and areas of flash flooding. Another round of thunderstorms developed during the day on March 24th.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New Orleans, LA wrote its last area forecast discussion before the first event at Mar 23, 2:56 AM CST, 10 hours 4 minutes earlier.
Area forecast discussion, Mar 23, 2:56 AM CST, 10 hours 4 minutes before
Area Forecast Discussion
National Weather Service New Orleans LA
356 AM CDT Tue Mar 23 2021
.SHORT TERM (Today through Wednesday Night)...Winds ahead of a cold
front moving toward the area today will produce winds around 20-
25mph for a good portion of areas south of Lake Pontchartrain and a
wind advisory will be in place for only these areas for several
hours today. A cold front will move into Louisiana before
stalling late today as jet level winds with split flow help lift
an abundance of moisture along and ahead of the front. This
disturbance will eject eastward very slowly as horizontal focing
becomes very weak. The disturbance will move over a very deep
moist environment with PW values reaches number above record
values for this time of year from 1.6-1.9" today through Thursday.
This will keep the Flash Flood Watch in place with no changes.
The split jet flow will then become re-established back west over
a new front that will be moving through Texas Wed night which will
bring the next round of strong to possibly severe thunderstorms
with heavy rain. Grounds should be quite saturated with the first
round of heavy rain today through tonight and successive bouts of
the wet stuff could cause more issues in places that don't have
issues with the first wave. The other problem, although to a
lesser degree will be strong and severe thunderstorms. Each day
through Thursday will hold the potential for an isolated strong or
severe TS. All modes will be possible but the main attributes
should be heavy rainfall, wind and hail.
.LONG TERM (Thursday through Sunday)...
By Thursday, a fast-moving upper shortwave will be racing
northeastward from Texas into the Ohio valley. This shortwave will
push a weak cold front into the local area. The forcing along and
ahead of the front should keep rain chances high into Thursday
afternoon. The good news is that the axis of heaviest rainfall looks
like it will have shifted northward away from the local area by
Thursday as the best forcing will be closer to the surface low,
which is forecast to pass to the northwest of the local area. With
the heavy rain on Tuesday and Wednesday, think it's still prudent to
maintain the Flash Flood Watch through Thursday evening at this time
since nearly all rain will likely be runoff at that point, so any
kind of efficient showers/storms could be problematic.
Also continues to look like a few severe storms will be possible on
Thursday. The air mass ahead of the cold front also looks to be
plenty unstable with upwards of 1000 J/kg surface-based CAPE across
much of the area. Shear parameters are similarly favorable for
severe weather with surface to 1km storm relative helicity in excess
of 300 m2/s2. One question mark for convection ahead of the front
will be how much daytime heating can contribute to destabilization
given the forecast cloud cover, though upper dynamics may be able to
overcome this limitation either way. What looks a little more
certain is the development of a QLCS along/just ahead of the
boundary. By the time the boundary moves into the local area,
vertical wind profiles are more unidirectional, and the threat
appears to be mostly due to straight-line wind gust potential.
The front should push through late Thursday, providing us a brief
reprieve from the active weather on Friday. Am generally only
carrying a slight chance of showers for areas generally along/east
of the I-59 corridor for Friday. But as mentioned, the reprieve will
only be brief. The weekend will see a return of scattered showers
and storms. By Saturday, Thursday's cold front lifts back northward
as a warm front and on Sunday another cold front will push into the
area, possibly bringing a quick shot of cooler weather to the Gulf
south for the start of the next work week.
&&
.AVIATION...
Conditions will begin deteriorating after sunrise Today. Widespread
showers and thunderstorms with heavy rainfall are expected
along/ahead of a slow-moving cold front. Have tried to time the
period of strongest t-storms with a tempo group at each terminal,
but generally expect MVFR to IFR conditions to affect all terminals
through most of the day and through tonight. South to Southeast
winds will also be gusty at times.
&&
.MARINE...
A cold front could stall over the northern gulf Thursday night into
Friday before lifting back to the north. Winds will remain southerly
around 20kt ahead of the front wiht a few hours of easing wind
speeds from time to time but will keep the small craft advisory
through these periods since winds will rise back to these levels
after each lull. Once the front stalls, winds may shift over the
western sections of the coastal waters to a light westerly direction
Friday but will quickly become southerly again after the warm front
lifts out. These conditions should last through the weekend.
&&
.PRELIMINARY POINT TEMPS/POPS...
MCB 68 61 75 66 / 100 60 80 80
BTR 71 63 78 68 / 100 50 80 70
ASD 71 63 75 67 / 100 90 80 70
MSY 73 65 77 69 / 100 90 80 60
GPT 70 64 72 67 / 100 90 80 70
PQL 71 61 73 64 / 100 90 80 60
&&
.LIX WATCHES/WARNINGS/ADVISORIES...
LA...Flash Flood Watch from 8 AM CDT this morning through Thursday
evening for LAZ034>037-039-040-046>050-056>072.
Wind Advisory from 8 AM this morning to 3 PM CDT this afternoon
for LAZ058>070.
GM...Small Craft Advisory until 1 AM CDT Friday for GMZ530-532-534-
536-538-550-552-555-557-570-572-575-577.
Flash Flood Watch from 8 AM CDT this morning through Thursday
evening for GMZ530.
MS...Flash Flood Watch from 8 AM CDT this morning through Thursday
evening for MSZ068>071-077-080>082.
GM...Small Craft Advisory until 1 AM CDT Friday for GMZ532-534-536-
538-550-552-555-557-570-572-575-577.
&&In the hours before
Special weather statement, Mar 23, 9:31 AM CST, 3 hours 29 minutes before
Special Weather Statement
National Weather Service New Orleans LA
1031 AM CDT Tue Mar 23 2021
MSZ070-071-231600-
Pike-Walthall-
1031 AM CDT Tue Mar 23 2021
...A STRONG THUNDERSTORM WILL AFFECT WALTHALL AND EAST CENTRAL PIKE
COUNTIES...
At 1031 AM CDT, a strong thunderstorm was located near Tylertown, or
12 miles west of Kokomo, moving east at 30 mph.
Winds in excess of 30 mph are possible with this storm.
Locations impacted include...
Tylertown and Salem.
LAT...LON 3118 9003 3117 9000 3113 9000 3113 8994
3112 8994 3111 8993 3105 9026 3125 9034
3133 9004
TIME...MOT...LOC 1531Z 254DEG 28KT 3116 9021
MSWSpecial weather statement, Mar 23, 10:22 AM CST, 2 hours 38 minutes before
Special Weather Statement
National Weather Service New Orleans LA
1122 AM CDT Tue Mar 23 2021
LAZ046-049-056-057-231645-
Iberville-Ascension-Assumption-St. James-
1122 AM CDT Tue Mar 23 2021
...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN ASCENSION...WESTERN
ST. JAMES...SOUTHEASTERN IBERVILLE AND NORTHERN ASSUMPTION
PARISHES...
At 1122 AM CDT, a strong thunderstorm was located near Pierre Part,
or 10 miles north of Belle River, moving east at 35 mph.
Winds in excess of 40 mph are possible with this storm.
Locations impacted include...
Donaldsonville, Napoleonville, Paincourtville, Belle Rose and
Supreme.
LAT...LON 3013 9125 3011 9087 2987 9091 2985 9092
2994 9125 3000 9126 3000 9123 3004 9122
3003 9124 3004 9126
TIME...MOT...LOC 1622Z 275DEG 30KT 3003 9118
MSWSpecial weather statement, Mar 23, 10:25 AM CST, 2 hours 35 minutes before
Special Weather Statement
National Weather Service New Orleans LA
1125 AM CDT Tue Mar 23 2021
LAZ039-040-058-072-MSZ077-231700-
Washington-Southern Tangipahoa-St. John The Baptist-St. Tammany-Pearl
River-
1125 AM CDT Tue Mar 23 2021
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHEASTERN ST. JOHN
THE BAPTIST...ST. TAMMANY...SOUTHEASTERN TANGIPAHOA...SOUTH CENTRAL
WASHINGTON PARISHES IN SOUTHEASTERN LOUISIANA AND SOUTHWESTERN PEARL
RIVER COUNTIES...
At 1125 AM CDT, radar indicated strong thunderstorms were located
along a line extending from near Enon to 11 miles southeast of
Ponchatoula. Movement was east at 40 mph.
Winds in excess of 30 mph are possible with these storms.
Locations impacted include...
Covington, Abita Springs, Madisonville, Folsom, Sun, Bush and
Lacombe.
LAT...LON 3066 8969 3025 8988 3026 8998 3030 8999
3037 9010 3039 9019 3038 9023 3028 9032
3029 9041 3073 9012
TIME...MOT...LOC 1625Z 265DEG 34KT 3067 9010 3031 9033
MSWSpecial weather statement, Mar 23, 11:20 AM CST, 1 hour 40 minutes before
Special Weather Statement
National Weather Service New Orleans LA
1220 PM CDT Tue Mar 23 2021
LAZ040-MSZ080-231745-
St. Tammany-Hancock-
1220 PM CDT Tue Mar 23 2021
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN ST.
TAMMANY PARISH IN SOUTHEASTERN LOUISIANA AND SOUTHERN HANCOCK
COUNTIES...
At 1219 PM CDT, radar indicated strong thunderstorms were located
along a line extending from Stennis Space Center to near Slidell.
Movement was east at 35 mph.
Winds in excess of 30 mph are possible with these storms.
Locations impacted include...
Slidell, Bay St. Louis, Waveland, Diamondhead, Pearlington, Shoreline
Park and Stennis Space Center.
LAT...LON 3025 8942 3018 8945 3019 8949 3018 8955
3015 8958 3016 8962 3017 8958 3018 8959
3016 8966 3023 8982 3042 8961 3035 8937
3033 8938 3034 8934 3032 8932
TIME...MOT...LOC 1719Z 278DEG 30KT 3038 8958 3021 8974
MSWSpecial weather statement, Mar 23, 11:41 AM CST, 1 hour 19 minutes before
Special Weather Statement
National Weather Service New Orleans LA
1241 PM CDT Tue Mar 23 2021
MSZ080-081-231815-
Harrison-Hancock-
1241 PM CDT Tue Mar 23 2021
...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN HARRISON AND EAST
CENTRAL HANCOCK COUNTIES...
At 1241 PM CDT, a strong thunderstorm was located near Diamondhead,
moving southeast at 45 mph.
Winds in excess of 40 mph are possible with this storm.
Locations impacted include...
Gulfport, Biloxi, Long Beach, Diamondhead and Gulfport Airport.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3037 8908 3036 8909 3036 8912 3032 8923
3034 8928 3036 8928 3036 8931 3038 8932
3037 8936 3038 8939 3052 8933 3039 8898
TIME...MOT...LOC 1741Z 295DEG 37KT 3042 8930
MSWLocal storm report, Mar 23, 12:34 PM CST, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
134 PM CDT TUE MAR 23 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0120 PM TSTM WND GST 6 WNW BILOXI 30.43N 88.98W
03/23/2021 M41 MPH HARRISON MS MESONET
MESONET STATION XBIL BILOXI.
&&
JRKEvent by event
19 heavy rain, 2 flash flood, 1 hail. Local standard time, as filed.
Flash Flood, Orleans
- When
- March 23, 1:00 PM CST
- Where
- Orleans County, 0.98 mi N of Vieux Carre to 1.12 mi NE of Vieux Carre
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 29.984, -90.078
Numerous streets flooded and some impassible. Flooding reported in the following areas of New Orleans: dauphine/iberville, chippewa/third, tchoupitoulas/louisiana, charters/homer, paris/gentilly, haynes/downman, oak/carrollton, poydras/camp, carrollton/maple, carrollton/hampson.
Heavy Rain, Plaquemines
- When
- March 23, 6:55 PM CST
- Where
- Plaquemines County, 1.2 mi W of (Nbg)nas New Orleans
- Reported by
- AWOS
- Coordinates
- 29.820, -90.020
Awos station knbg belle chasse measured 1.44 inches of rain in 3 hours.
Heavy Rain, Orleans
- When
- March 23, 6:56 PM CST
- Where
- Orleans County, 1.2 mi W of Algiers
- Reported by
- AWOS
- Coordinates
- 29.950, -90.070
Awos station k7n0 new orleans superdome reported 1 inch or rain in 3 hours.
Heavy Rain, Plaquemines
- When
- March 23, 7:15 PM CST
- Where
- Plaquemines County, 1.51 mi NNW of (Bve)boothville
- Reported by
- AWOS
- Coordinates
- 29.350, -89.430
Awos station klnq boothville heliport reported 0.67 inches of rain in 3 hours.
Heavy Rain, Lafourche
- When
- March 23, 7:28 PM CST
- Where
- Lafourche County, 1.51 mi SSE of Mary
- Reported by
- Mesonet
- Coordinates
- 29.700, -90.570
Mesonet station dw1103 raceland measured 2.31 inches of rain in 3 hours.
Flash Flood, Terrebonne
- When
- March 23, 7:31 PM CST
- Where
- Terrebonne County, 1.51 mi SSE of Houma to 0.67 mi NW of Presque Isle
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 29.580, -90.710
Rainfall totals of 6-7 estimated. Multiple structures with water in the buildings and multiple roads with water across them at this time.
Heavy Rain, St. Tammany
- When
- March 23, 7:32 PM CST
- Where
- St. Tammany County, Slidell Arpt
- Reported by
- ASOS
- Coordinates
- 30.350, -89.820
Asos station kasd slidell measured 0.42 inches of rain in 3 hours.
Heavy Rain, Terrebonne
- When
- March 23, 7:33 PM CST
- Where
- Terrebonne County, 0.92 mi SE of Presque Isle
- Reported by
- Mesonet
- Coordinates
- 29.560, -90.640
Mesonet station ew3858 houma measured 2.57 inches of rain in 3 hours.
Heavy Rain, Jefferson
- When
- March 23, 7:34 PM CST
- Where
- Jefferson County, (Msy)moisant Fld New
- Reported by
- ASOS
- Coordinates
- 30.000, -90.250
Asos station kmsy new orleans intl airport measured 0.89 inches of rain in 3 hours.
Heavy Rain, Lafourche
- When
- March 23, 7:35 PM CST
- Where
- Lafourche County, 2.27 mi SE of Galliano
- Reported by
- AWOS
- Coordinates
- 29.450, -90.270
Awos station kgao galliano measured 2.31 inches of rain in 3 hours.
Heavy Rain, St. John the Baptist
- When
- March 23, 7:35 PM CST
- Where
- St. John the Baptist County, 0.91 mi NW of Reserve
- Reported by
- AWOS
- Coordinates
- 30.080, -90.580
Awos station kaps reserve measured 0.60 inches of rain in 3 hours.
Heavy Rain, St. Tammany
- When
- March 23, 7:53 PM CST
- Where
- St. Tammany County, Slidell Arpt
- Reported by
- ASOS
- Coordinates
- 30.350, -89.820
Asos station kasd slidell measured a total of 2.39 inches of rain in 24 hours.
Heavy Rain, Orleans
- When
- March 23, 7:56 PM CST
- Where
- Orleans County, 1.2 mi W of Algiers
- Reported by
- AWOS
- Coordinates
- 29.950, -90.070
Awos station k7n0 new orleans superdome measured 3.08 inches of rain in 24 hours.
Heavy Rain, Plaquemines
- When
- March 23, 8:02 PM CST
- Where
- Plaquemines County, 1.2 mi W of (Nbg)nas New Orleans
- Reported by
- AWOS
- Coordinates
- 29.820, -90.020
Awos station knbg belle chasse measured 5.41 inches of rain in 24 hours.
Heavy Rain, East Baton Rouge
- When
- March 23, 8:03 PM CST
- Where
- East Baton Rouge County, (Btr)ryan Fld Baton
- Reported by
- ASOS
- Coordinates
- 30.530, -91.150
Asos station kbtr baton rouge measured 2.53 inches of rain in 24 hours.
Heavy Rain, St. John the Baptist
- When
- March 23, 8:15 PM CST
- Where
- St. John the Baptist County, 0.91 mi NW of Reserve
- Reported by
- AWOS
- Coordinates
- 30.080, -90.580
Awos station kaps reserve measured 2.69 inches of rain in 24 hours.
Heavy Rain, Ascension
- When
- March 23, 8:15 PM CST
- Where
- Ascension County, 2.76 mi N of Burnside
- Reported by
- AWOS
- Coordinates
- 30.170, -90.930
Awos station kreg gonzales measured 2.66 inches of rain in 24 hours.
Heavy Rain, Terrebonne
- When
- March 23, 8:18 PM CST
- Where
- Terrebonne County, 0.92 mi SE of Presque Isle
- Reported by
- Mesonet
- Coordinates
- 29.560, -90.640
Mesonet station ew3858 houma measured 10.13 inches of rain in 24 hours.
Heavy Rain, Jefferson
- When
- March 23, 8:18 PM CST
- Where
- Jefferson County, 1.93 mi ESE of Terrytown
- Reported by
- Mesonet
- Coordinates
- 29.870, -90.040
Mesonet station dw6888 gretna measured 6.41 inches of rain in 24 hours.
Heavy Rain, Lafourche
- When
- March 23, 8:19 PM CST
- Where
- Lafourche County, 1.51 mi SSE of Mary
- Reported by
- Mesonet
- Coordinates
- 29.700, -90.570
Mesonet station dw1103 raceland measured 8.68 inches of rain in 24 hours.
Heavy Rain, Jefferson
- When
- March 23, 8:21 PM CST
- Where
- Jefferson County, (Msy)moisant Fld New
- Reported by
- ASOS
- Coordinates
- 30.000, -90.250
Asos station kmsy new orleans intl airport measured 4.29 inches of rain in 24 hours.
Hail, East Feliciana
- When
- March 24, 8:08 PM CST
- Where
- East Feliciana County, 0.59 mi E of Jackson
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 30.830, -91.210
Multiple reports of quarter size hail around Jackson.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Storm and Heavy Snow in New Mexico, March 23 to 24, 202111 injured · $750,000 · 59 kt wind · 18 events
- Hail and Damaging Winds in Mississippi, March 23 to 24, 20211 death · 1 in hail · 5 events
- Tornado and Flash Flood in Louisiana, March 23, 2021$35,000 · EF1 · 2 events
- Tornado in Illinois, March 23, 2021$25,000 · EF0 · 1 event
- Marine Thunderstorm Winds in Gulf of Mexico, March 23 to 24, 202111 events
- Drought in Texas, March 23 to 31, 20219 events
- Heavy Snow in Colorado, March 23 to 24, 20219 events
- Drought in North Dakota, March 23 to 31, 20215 events
- High Wind in California, March 23 to 25, 202163 kt wind · 4 events
- Heavy Snow in Arizona, March 23 to 24, 20213 events
- Winter Weather in Colorado, March 23 to 24, 20212 events
- Blizzard in Alaska, March 23 to 28, 20212 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 949948, 949970, 949951, 949953, 949954, 949949, 949955, 949956, 949957, 949958, 949959, 949960, 949966, 949964, 949969, 949967, 949968, 949961, 949963, 949962, 949965, 949950.